Mississippi, 2012

Flash Flood and Damaging Winds in Mississippi, August 18, 2012

August 18, 2012 · NWS JAN · 8 events in 6 counties and zones

An upper level disturbances that passed over the region on the 18th interacted with a very warm and humid air mass allowing a couple severe thunderstorms to develop during the afternoon. Damage due to strong winds occurred as a result of these storms, in addition to some flash flooding that occurred due to slow storm motions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$277,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbances that passed over the region on the 18th interacted with a very warm and humid air mass allowing a couple severe thunderstorms to develop during the afternoon. Damage due to strong winds occurred as a result of these storms, in addition to some flash flooding that occurred due to slow storm motions. Lightning caused some additional damage in a couple areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 18, 2:22 AM CST, 38 minutes earlier.

Area forecast discussion, Aug 18, 2:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
322 AM CDT SAT AUG 18 2012

...WET WEEKEND TO BOOST RAIN TOTALS WELL ABOVE NORMAL FOR MONTH...

.DISCUSSION...SHORT TERM(TODAY THROUGH SUNDAY NIGHT) FOCUS FOR THE
SHORT TERM WILL BE THE ONGOING MCS CROSSING OUR NRN TIER THIS
MORNING AS FRONTAL BOUNDARY POSITIONED JUST N OF THE CWFA. MORE
SHRA/TSRA WILL BE ACTIVE AS WEAK SHORTWAVES PASS THROUGH THE BASE OF
THE LONGWAVE TROUGH AXIS PARKED ACROSS THE ERN THIRD OF THE CONUS
THIS AFTERNOON AND TONIGHT. THEN FINALLY...A SHARP TROUGH FEATURING
30-40DM 500MB HEIGHT FALLS SWEEPS THROUGH THE GULF STATES SUNDAY
AFTERNOON/EVENING BRINGING POTENTIAL FOR HEAVIER RAINFALL IN EWD
TRAINING STORMS.

A FEW STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH EACH
PASSING COMPLEX THAT DEVELOPS THROUGH TONIGHT. THE MORE IMPRESSIVE
UVV ASSOCIATED WITH TROUGH LATER SUNDAY SHOULD TRIGGER REPEAT TSRA
ROUNDS FOR OUR CENTRAL AND SRN PORTIONS AND THE POTENTIAL FOR HEAVY
RAINFALL TOTALS. MODELS SHOW A QUICK ONE TO TWO INCHES WILL BE
POSSIBLE WITH THESE STORMS AND FLASH FLOOD RISK WILL NEED TO BE
MONITORED IN THESE AREAS.

FOR TODAY...EXPECT THE FRONT FROM CLARKSDALE TO KTUP TO SAG TO
SOMEWHERE BETWEEN HWY 82 AND I-20 LATE THIS AFTERNOON. SUFFICIENT
INSTABILITY WILL EXIST WITH LOW LEVEL WLY FLOW TO BE SENDING
SHRA/TSRA EWD THROUGH 1.8-2.0" PWAT ENVIRONMENT. THE STALLED FRONT
FOR TONIGHT INTO SUNDAY MORNING WILL KEEP POPS WELL ABOVE NORMAL ALL
ACROSS OUR CWFA WITH INCREASING POTENTIAL FOR HEAVIER RAINS BY
SUNDAY AFTERNOON. STORM MOTIONS WILL BE INCREASING SUNDAY EVENING AS
MID LEVEL FLOW AT 500MB REACHES 30-35KTS RIGHT ALONG I-20 CORRIDOR.
7-500MB LAPSE RATES WILL ONLY BE IN THE 5C RANGE WITH MLCAPES AOB
1000J/KG AND SHOULD LIMIT THE STORM INTENSITIES SOMEWHAT. THE
FRONTAL ZONE SHOULD MOVE ABOUT A NATCHEZ TRACE AXIS BY MIDNIGHT
SUNDAY NIGHT BEFORE SLIDING THROUGH SERN MS
EARLY ON MONDAY.

KEPT HIGH POPS FOR THIS MORNING IN NRN AREAS AND THEN FLIPPED BEST
POPS FOR THIS AFTN TO S/SW AREAS. MAV TEMPS GENERALLY FOLLOWED BUT
MAY NEED TO BE REDUCED IF MIDDAY RAIN DEVELOPMENT GETS WIDESPREAD
ENOUGH. HIGHS IN THE U80S APPEAR MOST LIKELY SUNDAY AS WELL. POPS
WERE ALSO BUMPED UPWARD FOR SUNDAY AFTN PERIOD TO CATEGORICAL FOR
MOST AREAS./40/

.LONG TERM...MONDAY THROUGH SATURDAY...THE GFS/ECMWF ARE IN PRETTY
GOOD AGREEMENT OF THE LONGWAVE TROUGH DEEPENING OVER THE EASTERN
CONUS ON MONDAY AND PUSHING THE COLD FRONT WELL SOUTH AND EAST OF THE
AREA. ALONG WITH THIS WILL BE COOLER/DRIER AIR AS HIGH PRESSURE
RIDGING BUILDS IN FROM A HIGH CENTERED OVER THE EASTER PLANES. HIGH
TEMPERATURES WILL RUN ANYWHERE FROM ABOUT 5-10 DEGREES BELOW NORMAL
ACROSS MUCH OF THE AREA ON MONDAY AND TUESDAY ALONG WITH MORNING LOWS
IN THE LOW/MID 60S. THE SURFACE HIGH WILL SHIFT INTO THE OHIO VALLEY
ON TUESDAY INTO WEDNESDAY...WITH THE DRIER/COOLER CONDITIONS
CONTINUING ACROSS THE ARKLAMISS.

WEAK UPPER RIDGING WILL BUILD OVER THE AREA ON THURSDAY ALONG WITH
MORE SEASONABLE TEMPERATURES...BUT EXPECT THE AREA TO REMAIN DRY
WITH PWATS REMAINING BELOW AN INCH OVER MOST OF THE AREA. MOISTURE
WILL BEGIN TO INCREASE ACROSS THE AREA ON FRIDAY AND SATURDAY ALONG
WITH INCREASED CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS. STUCK
PRETTY CLOSE TO GUIDANCE TEMPS/POPS THROUGH THE PERIOD./15/

&&

.AVIATION...AREAS OF MVFR CONDITIONS ERY THIS MORNING WILL RETURN TO
VFR CONDITIONS BY 14-15Z WITH BROKEN CLOUDS ABOVE 4K FEET BY THIS
AFTERNOON. SCATTERED TO NUMEROUS TSRA CURRENTLY CROSSING OUR NRN
PORTIONS DEVELOP AGAIN 16Z THROUGH 01Z ESPECIALLY NRN AND CENTRAL
CWFA. GENERAL SURFACE WINDS OUTSIDE OF TSRA WILL BE WLY AT 5-10KTS
WITH SOME BRIEF HIGHER GUSTS BECOMING NLY BEHIND FRONTAL ZONE ACROSS
THE HIGHWAY 82 CORRIDOR. MVFR TO AREAS OF IFR CONDITIONS SHOULD BE
MORE WIDESPREAD LATER TONIGHT THROUGH SUNDAY NIGHT WITH FRONT
SPRAWLED THROUGH THE MIDDLE OF THE CWFA./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  71  88  68 /  72  57  90  64
MERIDIAN      89  70  88  68 /  62  53  89  80
VICKSBURG     88  71  89  65 /  72  61  90  52
HATTIESBURG   91  73  90  71 /  59  51  90  73
NATCHEZ       88  71  86  67 /  66  52  90  48
GREENVILLE    85  71  85  67 /  61  64  80  42
GREENWOOD     86  71  86  66 /  62  57  81  54

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/40
Hazardous weather outlook, Aug 17, 2:02 PM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT FRI AUG 17 2012

MSZ029>033-037>039-044>046-182015-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-
302 PM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
MISSISSIPPI NEAR THE GOLDEN TRIANGLE.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AS A SLOW
MOVING COLD FRONT BEGINS TO EDGE SOUTH INTO THE AREA. ANY STRONG
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...SMALL
HAIL...OCCASIONAL TO FREQUENT LIGHTNING STRIKES AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

EXPECT A FEW ROUNDS OF STRONG THUNDERSTORMS TO CONTINUE TO BE POSSIBLE
SATURDAY NIGHT THROUGH LATE SUNDAY AS THE SLOW MOVING COLD FRONT
VERY SLOWLY PUSHES PUSHES SOUTHEAST THROUGH THE AREA. A SEVERE
SEVERE STORM OR TWO IS NOT OUT OF THE QUESTION...ESPECIALLY LATE SUNDAY.
THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS FROM 50 TO 60 MPH AS
WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.

IN ADDITION...SPOTTY TORRENTIAL DOWNPOURS LASTING UP TO AN
HOUR WILL BE CAPABLE OF BRINGING A QUICK ONE TO TWO INCHES
OF RAIN...ESPECIALLY ON SUNDAY. IF STORMS MOVE OVER THE SAME GROUND
REPEATEDLY THEN FLASH FLOODING COULD BECOME MORE LIKELY.
OTHERWISE...LOW SPOTS AND POOR DRAINAGE AREAS SHOULD BE THE MOST
SUSCEPTIBLE TO HIGH WATER ISSUES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-053-059-060-182015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
302 PM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
MISSISSIPPI...NORTHEASTERN LOUISIANA AND THE ARKLAMISS DELTA.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. ANY STRONG
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...SMALL
HAIL...OCCASIONAL TO FREQUENT LIGHTNING STRIKES AND TORRENTIAL
DOWNPOURS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO
SATURDAY EVENING AS A SLOW MOVING COLD FRONT BEGINS TO EDGE SOUTH
INTO THE AREA. ANY SEVERE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...OCCASIONAL TO
FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

EXPECT A FEW ROUNDS OF STRONG THUNDERSTORMS TO CONTINUE TO BE POSSIBLE
SATURDAY NIGHT THROUGH LATE SUNDAY AS THE SLOW MOVING COLD FRONT
VERY SLOWLY PUSHES PUSHES SOUTHEAST THROUGH THE AREA. A SEVERE
SEVERE STORM OR TWO IS NOT OUT OF THE QUESTION...ESPECIALLY LATE SUNDAY.
THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS FROM 50 TO 60 MPH AS
WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.

IN ADDITION...SPOTTY TORRENTIAL DOWNPOURS LASTING UP TO AN
HOUR WILL BE CAPABLE OF BRINGING A QUICK ONE TO TWO INCHES
OF RAIN...ESPECIALLY ON SUNDAY. IF STORMS MOVE OVER THE SAME GROUND
REPEATEDLY THEN FLASH FLOODING COULD BECOME MORE LIKELY.
OTHERWISE...LOW SPOTS AND POOR DRAINAGE AREAS SHOULD BE THE MOST
SUSCEPTIBLE TO HIGH WATER ISSUES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SATURDAY AFTERNOON THROUGH LATE SUNDAY.

MSZ043-048>052-054>058-061>066-072>074-182015-
MADISON MS-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
302 PM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEASTERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO
SATURDAY EVENING AS A SLOW MOVING COLD FRONT BEGINS TO EDGE SOUTH
INTO THE AREA. ANY STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 45 MPH...SMALL HAIL...OCCASIONAL TO FREQUENT LIGHTNING
STRIKES AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

EXPECT A FEW ROUNDS OF STRONG THUNDERSTORMS TO CONTINUE TO BE POSSIBLE
SATURDAY NIGHT THROUGH LATE SUNDAY AS THE SLOW MOVING COLD FRONT
VERY SLOWLY PUSHES PUSHES SOUTHEAST THROUGH THE AREA. A SEVERE
SEVERE STORM OR TWO IS NOT OUT OF THE QUESTION...ESPECIALLY LATE SUNDAY.
THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS FROM 50 TO 60 MPH AS
WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.

IN ADDITION...SPOTTY TORRENTIAL DOWNPOURS LASTING UP TO AN
HOUR WILL BE CAPABLE OF BRINGING A QUICK ONE TO TWO INCHES
OF RAIN...ESPECIALLY ON SUNDAY. IF STORMS MOVE OVER THE SAME GROUND
REPEATEDLY THEN FLASH FLOODING COULD BECOME MORE LIKELY.
OTHERWISE...LOW SPOTS AND POOR DRAINAGE AREAS SHOULD BE THE MOST
SUSCEPTIBLE TO HIGH WATER ISSUES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SATURDAY NIGHT THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

50

In the hours before

Special weather statement, Aug 17, 10:38 PM CST, 4 hours 22 minutes before
MSZ018-019-180535-
SUNFLOWER MS-BOLIVAR MS-
1138 PM CDT FRI AUG 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1138 PM CDT FRI AUG 17 2012

...CLUSTER OF STRONG THUNDERSTORMS WITH HEAVY RAINS MOVING SOUTHEAST
   INTO THE SHELBY TO CLEVELAND AREAS THROUGH 100 AM...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH WINDS
AND HEAVY RAINS UP TO ONE INCH WAS CENTERED ABOUT 7 MILES WEST OF
DEESON AT 1135 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAINS...PONDING OF WATER ON ROADS AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE STORMS AS THEY HEAD
INTO THE SHELBY TO CLEVELAND AREAS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN BOLIVAR AND NORTHEASTERN SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3410 9065 3399 9065 3399 9047 3353 9046
      3376 9102 3379 9099 3380 9102 3399 9101
      3396 9098 3402 9099 3403 9090 3408 9088
      3412 9095 3413 9079
TIME...MOT...LOC 0435Z 309DEG 14KT 3404 9097

40
Special weather statement, Aug 18, 12:08 AM CST, 2 hours 52 minutes before
MSZ019-025-026-180705-
SUNFLOWER MS-LEFLORE MS-GRENADA MS-
108 AM CDT SAT AUG 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
108 AM CDT SAT AUG 18 2012

...BAND OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY DOWNPOURS
   MOVING EAST ALONG HIGHWAY 8 FROM RULEVILLE TO GRENADA...

A BAND OF THUNDERSTORMS CAPABLE OF PRODUCING 30 TO 40 MPH WINDS...
HEAVY RAINS AND LIGHTNING STRIKES WAS LOCATED FROM 9 MILES NORTHEAST
OF MINTER CITY TO RULEVILLE AT 108 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAINS UP TO ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO LIKELY WITH THE STORMS AS THEY MOVE INTO
THE GRENADA AND LEFLORE AREAS BY 200 AM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN GRENADA...NORTHERN LEFLORE AND NORTHEASTERN SUNFLOWER
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3399 9045 3382 9044 3382 9020 3379 9017
      3376 9019 3375 9028 3372 9031 3370 9030
      3374 9024 3373 9014 3382 9013 3383 8994
      3390 8992 3390 8977 3387 8976 3386 8950
      3369 8953 3366 9062 3399 9064
TIME...MOT...LOC 0605Z 284DEG 25KT 3385 9015

40
Special weather statement, Aug 18, 1:33 AM CST, 1 hour 27 minutes before
MSZ026>030-032-033-037-038-180830-
ATTALA MS-WINSTON MS-WEBSTER MS-OKTIBBEHA MS-MONTGOMERY MS-GRENADA MS-
CLAY MS-CHOCTAW MS-CARROLL MS-
233 AM CDT SAT AUG 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
233 AM CDT SAT AUG 18 2012

...BAND OF STORMS CROSSING WINONA HEADING EAST AT 30 MPH...

A BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 30 TO 40 MPH
WINDS WAS LOCATED FROM 5 MILES WEST OF GORE SPRINGS TO BLACK HAWK AT
232 AM CDT...MOVING EAST AT 30 MPH THROUGH THE WINONA AND GRENADA
AREAS. .

VERY HEAVY RAINS UP TO ONE INCH ALONG WITH CLOUD TO GROUND LIGHTNING
STRIKES ARE LIKELY WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN CARROLL...CHOCTAW...WEST CENTRAL CLAY...EASTERN
GRENADA...MONTGOMERY...WESTERN OKTIBBEHA...WEBSTER...NORTHWESTERN
WINSTON AND NORTHEASTERN ATTALA COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3373 8950 3373 8920 3374 8919 3365 8880
      3332 8881 3304 8921 3333 9012 3354 8979
      3387 8978 3387 8951
TIME...MOT...LOC 0732Z 285DEG 37KT 3376 8967 3351 8967
          3329 8999

40
Special weather statement, Aug 18, 2:26 AM CST, 34 minutes before
MSZ027>033-036>039-180925-
ATTALA MS-WINSTON MS-WEBSTER MS-OKTIBBEHA MS-NOXUBEE MS-MONTGOMERY MS-
LOWNDES MS-HOLMES MS-CLAY MS-CHOCTAW MS-CARROLL MS-
326 AM CDT SAT AUG 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
326 AM CDT SAT AUG 18 2012

...BAND OF STORMS CROSSING EUPORA AND ACKERMAN HEADING EAST 30 MPH...

A BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 30 TO 40 MPH
WINDS WAS LOCATED FROM 3 MILES EAST OF PHEBA TO 5 MILES NORTHWEST OF
HESTERVILLE AT 324 AM CDT...MOVING EAST AT 30 MPH THROUGH EUPORA AND
ACKERMAN HEADING INTO STARKVILLE AND COLUMBUS AREAS.

VERY HEAVY RAINS UP TO ONE INCH ALONG WITH CLOUD TO GROUND LIGHTNING
STRIKES ARE LIKELY WITH THESE STORMS THROUGH 400 AM IN THE WEST
POINT...STARKVILLE AND COLUMBUS AREAS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN CARROLL...CHOCTAW...CLAY...EXTREME EAST
CENTRAL HOLMES...LOWNDES...SOUTHEASTERN MONTGOMERY...NOXUBEE...
OKTIBBEHA...WEBSTER...NORTHERN WINSTON AND NORTHERN ATTALA COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3296 8834 3315 8979 3320 8975 3322 8979
      3373 8931 3374 8904 3376 8903 3376 8894
      3378 8893 3380 8871 3368 8871 3367 8846
      3369 8837 3375 8832 3374 8824
TIME...MOT...LOC 0824Z 278DEG 38KT 3359 8885 3319 8969

40

The radar

The Columbus AFB radar (KGWX), 96 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 2 lightning, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Webster

When
August 18, 3:00 AM CST
Where
Webster County, 0.69 mi N of Eupora
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.540, -89.280

A lightning strike sparked a fire at a church on Tank Hill Road. The building was a total loss.

Strong Wind, Warren

When
August 18, 12:20 PM CST
Where
Warren forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

A tree was blown down on Whatley Road.

Thunderstorm Wind, Yazoo

When
August 18, 12:20 PM CST
Where
Yazoo County, 2.15 mi SSE of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.800, -90.260

Trees were blown down near Highway 433 and Scotland Road.

Strong Wind, Warren

When
August 18, 12:25 PM CST
Where
Warren forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

A tree was blown down along Halls Ferry Road.

Lightning, Warren

When
August 18, 12:35 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.330, -90.870

A house was struck by lightning on Oak Street causing a brief fire.

Thunderstorm Wind, Jefferson Davis

When
August 18, 1:02 PM CST
Where
Jefferson Davis County, 2.25 mi NE of Hathorn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.400, -89.900

Minor shingle damage occurred to a house and the tops of a few pine trees were blown off.

Flash Flood, Rankin

When
August 18, 2:15 PM CST to 3:00 PM CST
Where
Rankin County, 1.59 mi E of Flowood to 1.64 mi S of Montery
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.280, -90.093

A portion of Highway 469 near Florence was under water. Skylane Drive in Pearl was completely covered in water.

Strong Wind, Jones

When
August 18, 3:10 PM CST
Where
Jones forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

A couple of trees were blown onto a power line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398896, 398907, 398915, 398922, 398935, 398940, 398949, 398955.